Pennsylvania, 2021Flash Flooding and Hail in Pennsylvania, July 13, 2021
July 13, 2021 · NWS CTP · 28 events in 15 counties and zones
Widespread severe thunderstorms formed during the afternoon and evening within an environment of moderate CAPE and moderate shear. A shortwave moved across the Ohio Valley giving support for multiple rounds of convection, primarily in the form of multicell clusters and linear segments.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8.6 million
- Crop damage
- $4,000
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread severe thunderstorms formed during the afternoon and evening within an environment of moderate CAPE and moderate shear. A shortwave moved across the Ohio Valley giving support for multiple rounds of convection, primarily in the form of multicell clusters and linear segments. Although damaging winds were the main impact, a few storms also created large hail. Flash flooding was reported from slow moving thunderstorms in Lycoming and Tioga Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 13, 2:33 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 13, 2:33 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service State College PA
333 PM EDT Tue Jul 13 2021
.SYNOPSIS...
An upper level ridge will remain located off of the east coast
for the rest of this week. Weakening shortwaves will push into
Pennsylvania from the west late today and again on Wednesday.
Afterward, high pressure is likely to build into the state late
in the week. A slow moving cold front will likely push south
through the region next weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Collaborated with BGM and WPC to issue a Flash Flood Watch
through 04Z Wed across several of our NE counties where 1 hour
FFG values are 1 inch or less. Shortly afterward, we were
blanketed by Severe TSRA Watch #375.
Heating of the very moist, unstable air mass has fueled a
gradual increase of deepening convection, which was initially
focused primarily along the elevated heat source along the spine
of the Appalachians and along a boundary of strong differential
heating at the edge of the stratus deck across our far East/SE
zones.
Increasing large scale forcing ahead of a shortwave approaching
from the Ohio Valley should lead to increasing coverage late in
the day and into the evening hours. Latest HREF supports the
highest POPs in vicinity of a weak and shallow warm/quasi-stnry
front (with an easterly flow and marine layer to its east) where
pwats around 2 inches are progged. This front is also marked by
a strong differential heating boundary with widespread stratus
to its east through Poconos and Lehigh Valley.
The high- pwat air, combined with moderate to high instability,
should result in locally heavy downpours and the potential of
localized flooding. The wettest members of the 00Z HREF indicate
the potential of 2-3 inches in a few spots of the central
mountains and Middle Susq Valley.
Increasing winds aloft ahead of approaching shortwave will lead
to respectable deep layer shear late in the day and evening,
supporting a few supercells and even the chance of a tornado,
where low level shear is enhanced near warm front over the Susq
Valley. The highest HREF UH and greatest mesocyclone potential
lie across the Middle Susq Valley.
850mb temps near 18C should translate to high temps in the low
90s across the Lower Susq Valley today. Further north and west,
early afternoon convection is likely to hold readings in the
80s. Heat indices may touch 100F in a few spots of the Lower
Susq Valley, but feel widespread 100+ readings are unlikely, so
no heat advisory planned at this time.
Evening convection should diminish in coverage/intensity late
this evening, as boundary layer cools. Focus for lingering late
night showers should be over the northwest part of the state,
closest to weakening shortwave lifting through the eastern Grt
Lks. Otherwise, expect light wind, partly cloudy skies and wet
ground should promote patchy late night fog.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A second shortwave is progged to lift across central Pa during
peak heating Wednesday, supporting another round of PM
convection. In general, the mid level wind fields and deep layer
shear look fairly weak. However, moderate cape and slightly more
impressive kinematic profiles over the Susq Valley could
support isolated damaging wind gusts in that part of the state during
the afternoon. Ensemble 850/2m temp plumes indicate Wednesday
will be several degrees cooler than today with highs ranging
from the upper 70s to upper 80s from northwest to southeast.
Clearing skies and light wind associated with arrival of surface
ridge should once again promote areas of valley fog Wednesday
night.
Ridging at the surface and aloft should result in fair and
slightly less humid weather for most of the region Thursday.
However, can't rule out an isolated PM tstorm over the northwest
in association with falling heights and low level moisture
return ahead of upstream trough over the Grt Lks. Mostly sunny
skies and ensemble mean 850mb temps near 17C should support
highs ranging from the low 80s to low 90s from northwest to
southeast.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday is the only day this week that will see a break in the
active trend. Thursday will be mainly dry and sunny, only the
small chance for a stray shower over the northwest. The upper-
level trough is very slow to move out of the region, and more
chances for afternoon and evening showers and thunderstorms
return for Friday and the weekend. Models are producing a slow-
moving cold front that will move NW to SE over the region Friday
through Sunday. Warm, moist air will continue to be plentiful
into the weekend. Flooding will still remain a concern for areas
that have received heavy rainfall from previous storms as the
ground is already saturated.
We may see some relief from the active weather early next week
(Tuesday at this point) as drier air moves in from the north
and surface high pressure builds in.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Low stratus with IFR to LIFR will linger for the next few hours
northeast of a KSEG to KMDT and KMUI line, which resides on the
cool side of a shallow stationary/warm frontal boundary with a
light eastern flow of marine air off the Western Atlantic.
Conditions will gradually improve to mainly MVFR there for the
late afternoon while generally VFR persists elsewhere across
much of Central PA.
Another round or two of SHRA/TSRA will take place this
afternoon and evening. Have included VCTS mention for all sites
given the high likelihood of storms this afternoon/early
evening.
Outlook...
Wed...A.M. low cigs/vis. Locally heavy showers and t-storms
with restrictions likely during the afternoon.
Thu-Sat...Isolated to scattered P.M. showers/t-storms.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ037-041-
042-046-049>053.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Gutierrez
AVIATION...Guseman/Lambert
Hazardous weather outlook, Jul 13, 1:00 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
200 PM EDT Tue Jul 13 2021
PAZ037-041-042-046-049>053-141800-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-
200 PM EDT Tue Jul 13 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated strong to severe thunderstorms with gusty winds are
possible Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010>012-017>019-024>028-033>036-045-056>059-063>066-
141800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
200 PM EDT Tue Jul 13 2021
...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated strong to severe thunderstorms with gusty winds are
possible Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Lambert
In the hours before
Special weather statement, Jul 13, 3:18 PM EST, 54 minutes before
Special Weather Statement
National Weather Service State College PA
418 PM EDT Tue Jul 13 2021
PAZ033-132100-
Somerset PA-
418 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
500 PM EDT...
At 418 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Davis, moving northeast at 15 mph.
Wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Somerset, Ursina, New Centerville, Mount Davis, Rockwood, Addison,
Casselman and Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4001 7929 4000 7905 3972 7915 3972 7937
TIME...MOT...LOC 2018Z 216DEG 14KT 3983 7923
Travis
Event by event
23 thunderstorm wind, 2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Somerset
- When
- July 13, 4:12 PM EST
- Where
- Somerset County, 2.15 mi ENE of Boynton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.780, -79.032
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees.
Thunderstorm Wind, Warren
- When
- July 13, 4:15 PM EST
- Where
- Warren County, 0.72 mi S of Lottsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.940, -79.431
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees across PA-958.
Thunderstorm Wind, Warren
- When
- July 13, 4:40 PM EST
- Where
- Warren County, 1.53 mi ENE of Irvine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 41.837, -79.252
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees and wires along Route 62.
Thunderstorm Wind, McKean
- When
- July 13, 4:45 PM EST
- Where
- McKean County, 1.69 mi ESE of Ludlow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 41.720, -78.920
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees across Route 6.
Thunderstorm Wind, Clearfield
- When
- July 13, 5:12 PM EST
- Where
- Clearfield County, 0.39 mi SE of Du Bois
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8.0 million
- Reported by
- Public
- Coordinates
- 41.117, -78.764
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees in the area and snapped a power pole in half.
Thunderstorm Wind, Clearfield
- When
- July 13, 5:14 PM EST
- Where
- Clearfield County, 0.93 mi NNW of Du Bois
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.133, -78.776
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees and wires.
Thunderstorm Wind, Clearfield
- When
- July 13, 5:15 PM EST
- Where
- Clearfield County, 0.86 mi NE of Du Bois
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.130, -78.760
A severe thunderstorm with winds estimated near 60 mph brought down a large tree on top of a garage.
Thunderstorm Wind, Clearfield
- When
- July 13, 5:18 PM EST
- Where
- Clearfield County, 0.95 mi NNW of Clearfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.042, -78.458
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees across the road near Clearfield.
Thunderstorm Wind, McKean
- When
- July 13, 5:35 PM EST
- Where
- McKean County, 1.7 mi NE of East Smethport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 41.815, -78.404
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees and wires along route 6 east of Smethport.
Thunderstorm Wind, Potter
- When
- July 13, 5:37 PM EST
- Where
- Potter County, 0.14 mi WSW of Wharton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.529, -78.022
A severe thunderstorm with winds estimated near 60mph brought down multiple trees in Wharton.
Thunderstorm Wind, Blair
- When
- July 13, 5:38 PM EST
- Where
- Blair County, 2.64 mi SW of Roots
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 40.591, -78.402
A severe thunderstorm with winds estimated near 60 mph snapped and uprooted multiple trees at the Riggles Gap Sportsmen Club.
Thunderstorm Wind, Cameron
- When
- July 13, 5:47 PM EST
- Where
- Cameron County, 3.73 mi N of Lawn View
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 41.583, -78.307
A severe thunderstorm with winds estimated near 60 mph brought down 4 trees across Route 46.
Thunderstorm Wind, Blair
- When
- July 13, 5:55 PM EST
- Where
- Blair County, 0.49 mi S of Williamsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 40.463, -78.221
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees and wires on Airport Rd.
Thunderstorm Wind, Potter
- When
- July 13, 6:05 PM EST
- Where
- Potter County, 0.52 mi E of Austin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.630, -78.090
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees in Austin.
Thunderstorm Wind, Huntingdon
- When
- July 13, 6:25 PM EST
- Where
- Huntingdon County, 0.85 mi E of Dungarvin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.722, -78.064
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees (broken or uprooted) along Dry Hollow Rd.
Thunderstorm Wind, Centre
- When
- July 13, 6:25 PM EST
- Where
- Centre County, 2.21 mi SSE of Gatesburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.719, -77.990
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees and wires on Anaconda Dr.
Thunderstorm Wind, Clinton
- When
- July 13, 6:28 PM EST
- Where
- Clinton County, 0.59 mi SW of Shintown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.314, -77.828
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees between Kettle Creek and South Renovo.
Lightning, Centre
- When
- July 13, 6:35 PM EST
- Where
- Centre County, 0.66 mi SW of Buffalo Run
- Property damage
- $500,000
- Reported by
- NWS Employee
- Coordinates
- 40.823, -77.958
A thunderstorm produced a lightning strike that caused a house fire in the 200 block of Brothers Court in Patton Township.
Hail, Centre
- When
- July 13, 6:43 PM EST
- Where
- Centre County, 0.87 mi NW of State College
- Measured
- 1 in hail
- Property damage
- $20,000
- Crop damage
- $4,000
- Reported by
- Public
- Coordinates
- 40.790, -77.860
A severe thunderstorm brought hail estimated in excess of one inch to the State College area.
Thunderstorm Wind, Lycoming
- When
- July 13, 6:50 PM EST
- Where
- Lycoming County, Slate Run
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.470, -77.500
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees in Slate Run.
Thunderstorm Wind, Tioga
- When
- July 13, 7:08 PM EST
- Where
- Tioga County, 0.7 mi W of Mansfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.801, -77.094
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees in Richmond Township.
Flash Flood, Tioga
- When
- July 13, 7:16 PM EST to 9:00 PM EST
- Where
- Tioga County, 1.04 mi SW of Wellsboro to 2 mi ENE of Balsam
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.738, -77.313
Flash flooding with water across the roadway on State Route 287 in Delmar Township.
Thunderstorm Wind, Tioga
- When
- July 13, 7:19 PM EST
- Where
- Tioga County, 1.03 mi W of Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.570, -77.140
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees on wires.
Thunderstorm Wind, Mifflin
- When
- July 13, 7:40 PM EST
- Where
- Mifflin County, 1.81 mi SSW of Reedsville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 40.655, -77.629
A severe thunderstorm with winds estimated near 60 mph brought down trees on wires.
Hail, Lycoming
- When
- July 13, 7:50 PM EST
- Where
- Lycoming County, 0.86 mi SE of Montgomery
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.170, -76.870
A severe thunderstorm brought hail estimated at 1.5 inches in diameter to Montgomery.
Thunderstorm Wind, Sullivan
- When
- July 13, 8:17 PM EST
- Where
- Sullivan County, 1.28 mi SW of Millview
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.488, -76.599
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees in Forks Township.
Flash Flood, Lycoming
- When
- July 13, 8:35 PM EST to 11:00 PM EST
- Where
- Lycoming County, 1.53 mi N of Muncy to 0.63 mi NE of Muncy
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.222, -76.798
Flash flooding brought multiple road closures along Muncy Creek in Muncy Township.
Thunderstorm Wind, Union
- When
- July 13, 9:00 PM EST
- Where
- Union County, 0.94 mi NNW of White Deer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.092, -76.889
A severe thunderstorm with winds estimated near 60 mph brought down multiple trees in Gregg and White Deer Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 13 to 31, 20211 death · 3 injured · 1 event
- Hail and Damaging Winds in Pennsylvania, July 13, 2021$493,000 · 1 in hail · 43 events
- Damaging Winds in New York, July 13, 2021$206,000 · 61 kt wind · 33 events
- Tornado and Flash Flood in New Mexico, July 13, 2021$750,000 · EF0 · 2 events
- Flash Flood in Utah, July 13, 2021$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021$330,000 · 5 events
- Lightning Strike in Mississippi, July 13, 20217 injured · 1 event
- Damaging Winds in New York, July 13, 2021$52,000 · 68 kt wind · 22 events
- Wildfire in Washington, July 13 to 25, 20211 injured · $5,000 · 1 event
- Flash Flooding in Arizona, July 13, 20216 events
- Hail and Damaging Winds in Wyoming, July 13, 20211.5 in hail · 6 events
- Damaging Wind in Louisiana, July 13, 2021$12,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960697, 960698, 960699, 960701, 961644, 961648, 961646, 961631, 961649, 961626, 961638, 961635, 961652, 964691, 961657, 961670, 964693, 978197, 961668, 964686, 964687, 971587, 964689, 964690, 964688, 964692, 971588, 964694.